Popular Posts

Total Downloads Worldwide

Follow by Email

Monday, 28 July 2014

NEW YEAR'S RESOLUTION USE THE PRACTICAL PROTOCOL TO SAFEGUARD KIDS - Simple and Effective Process for Psychologists to Professionally Challenge Medical Practitioners when they have Concerns about the possible Over-prescription of Psychotropic Drugs to Control Behaviour in the Children with whom they work by Dave Traxson, Chartered Educational Psychologist.

Dave Traxson, Chartered E P, has collated these simple 'duty of care' guidelines to help colleagues challenge practice that 'causes them sleepless nights.'
------------------------------
 “There can be no keener revelation of a society's soul than the way in which it treats its children.”

Practical Protocol for Psychologists to Professionally  Challenge Medical Practice when they have Concerns about the Over-prescribing of Psychotropic Drugs to Control Behaviour in School-aged Children.

In all countries there will be ethical and professional guidelines that support a psychologist or any mental health worker's ability to professionally challenge practice that they have major concerns about in order to better safeguard the children with whom they jointly work. 
In the U.K. psychologists and many mental health workers have as members of the Health Care Professions Council have the ' Ethical Legitimacy ' to challenge medics when there is a real concern about the mental health and wellbeing of a young person with whom we jointly work.

This security  is provided by the HCPC’s  ‘Standards  of Conduct’ guidelines document which states, "You must not do anything, or allow someone else to do anything, that you have good reason to believe will put the health and safety of a service user in danger. This includes your own actions and those of other people. You should take appropriate action to protect the rights of children and vulnerable adults if you believe they are at risk."  (Page 8 of the HCPC's 'Standards of Conduct. Performance and Ethics - your duties as a registrant.') Check your own equivalent in other countries for a similar statement about the paramount duty of professionals to Safeguard Children.

The way that many concerned Educational and Child Psychologists are doing this in many services in the U.K. is, after taking supervision, to ring up or write to the medic who was involved in issuing the original prescription, which is usually a Child Psychiatrist or Community Paediatrician (GPs can only issue repeat prescriptions in the U.K.) this may be different in other countries, so check accordingly. They then give them some feedback about the level and nature of their concern, which may fall into one or more of the following:

- prescribing psychotropic drugs to under five year olds is totally against NICE guidelines and condemned by the Royal College of Psychiatry spokesperson Professor Tim Kendall on BBC Radio 4’s Womans’ Hour in 2011 (he also co-ordinated the National Institute of health and Clinical Effectiveness guidelines on ADHD)  Sadly this practice is still relatively commonplace in the U.K. (150+ such cases alone have been identified in the West Midlands from an informal survey of Educational Psychologists and I personally had one case where a child of well educated parents was first given a significant dose of Ritalin at the age of two and a half years old.) Tim Kendall described the use of anti-psychotics such as Resperidone at an age below five years as a potential national scandal on Channel 4 News in 2012.

- the behaviour pattern for which the child is being given these mind altering drugs is not normally evident in school to staff or to the EP (so there can be no triangulation of data as NICE recommends)

- no 'Drug Holiday' has been given after an extended period (more than two years) of time on psychotropic medication, to reduce risks of adverse side effects, addiction etc., which is another clear breach of NICE guidelines.

- severe side effects  resulting from the drug regimen which are causing concern to staff in school and their EP e.g. tremors, tardive dyskenesia,  over-stimulation of the heart, reported sleep difficulties, an agitated nervous system, loss of appetite or lethargy.

- there are concerns about the 'drug cocktail' (commonly three to four drugs) a child is on i.e. the combination of drugs may be cumulative and may be 'life threatening.' (Pharmacists can intervene in these cases and have done in a reported number of cases) A common drug cocktail that this has happened for is  high levels of Ritalin and Resperidone ( a strong anti-psychotic drug also known as Resperdal) and then an SSRI anti-depressant for their low mood and possibly Melatonin to promote better sleep which has been harmed by the psychostimulant.

- there are apparent adverse drug effects of sleep disturbance and major weight loss which are having an adverse psychological and/or physical impact on the child. Resperidone has just been the subject of the largest ever class action for criminal injury in the U.S. due to it producing fully formed female breasts in pubescent boys and massive associated weight gain, which the drug companies knew was a likely consequence from their own studies. One can only imagine the psychological distress this causes to a boy at this critical stage of development and family alike.

- there has been a sudden physical collapse in school which results in hospitalisation (not as rare as might be thought - two occurred in one small area of the West Midlands in a 12 month period)

- there is concern amongst professionals that parents may be reporting behaviours to deliberately access Disabled Living Allowance at medium or high rate.(£300 or £600 per month respectively) An Amazon best seller by a medic promotes this course of action and gives procedures to follow step by step for worried parents. One family, I am aware of, had two children on the higher level and attempted to get a third which would have led to a large monthly income. Some parents are known to add to this by selling the Ritalin on the black market at a price of at least £5 per tablet. (Potentially another £300 per month.)

- the child regularly displays acute anxiety which is a contra-indicator to a doctor prescribing psycho-stimulants, as we all know anxiety is very common in children who present with behavioural difficulties. Also if the psycho-stimulants do the job they are designed to do the child will have an poor night’s sleep and certainly be jumpy and anxious the next day, as all parents know, which continues the vicious cycle. We believe this response is very common in the U.K. with doctors not taking into account the obvious presenting anxiety pattern.The youngest in my area was a two and a half year old who had been anxious from birth and well educated parents pressurised a psychiatrist to put him on psychostimulants - surprise - surprise the child became increasingly agitated at school until the ritalin was removed and then he settled again.

So what do we do in these cases?

-Simply ring or write a letter to share your professional concerns and any evidence with the medical colleague who issued the original prescription. This is a basic 'duty of care' protocol to Safeguard Children from the potential harm due to toxic harm from psychotropic drugs. This is our individual and collective Paramount Duty as many Directors of Childrens’ Services regularly remind their staff..

What is the result?

-The medical colleague invariably thanks the psychologist or mental health worker for taking the time to ring them to share their professional concerns and for the information which they were often unaware of, from their own invetigations and formulations. They often consequently review the medication very soon afterwards with consequent benefits to the child  involved.
This is a simple and effective procedure which better safeguards the child from “overzealous prescribing by some psychiatrists.” (Sir Simon Wesseley - President of the Royal College of Psychiatrists on the BBC News Channel 2014) He went on to describe the developing situation as ‘a perfect storm’ of the over-prescribing of psychotropics particularly psychostimulants for normal behaviour patterns and the under-diagnosis of real mental health difficulties for which less resources are being made available nationally.

PLEASE CIRCULATE -  to teams and help continue the great progress being achieved collectively, nationally and even internationally with such appropriate and effective ways of reporting concerns to a health colleague.

These guidelines were collated by Dave Traxson, Chartered Educational Psychologist and Committee Member of the Division of Child and Educational Psychologists' (DECP)  a national committee of the British Psychological Society.(BPS)




No comments:

Post a Comment

PLEASE ADD COMMENTS SO I CAN IMPROVE THE INFORMATION I AM SHARING ON THIS VERY IMPORTANT TOPIC.